Alert archive / Missouri / Flash Flood Warnings in 2014
Flash Flood Warning 16, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jun 21, 2014, 12:33 AM CDT for Atchison County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2014, 12:33 AM CDT (05:33 UTC)
- Expired
- Jun 21, 2014, 4:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Atchison County, MO
The radar
The Omaha radar (KOAX), 114 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2575 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1837 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
457
WGUS53 KEAX 210533
FFWEAX
MOC005-210930-
/O.NEW.KEAX.FF.W.0016.140621T0533Z-140621T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1233 AM CDT SAT JUN 21 2014
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ATCHISON COUNTY IN NORTHWEST MISSOURI...
* UNTIL 430 AM CDT
* AT 1231 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL
ACROSS THE WARNED AREA. RAINFALL RATES HAVE BEEN UP TO 2 INCHES
PER HOUR ACROSS THE WARNED AREA...AND ADDITIONAL ROUNDS OF STORMS
ARE POSSIBLE WITHIN THE NEXT FEW HOURS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TARKIO AND ROCKPORT.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 106 AND 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PLEASANT HILL.
&&
LAT...LON 4059 9571 4058 9520 4048 9520 4048 9518
4044 9518 4030 9565 4032 9566 4034 9563
4041 9566 4044 9565 4048 9570 4049 9569
4051 9570 4052 9566 4054 9566 4056 9568
4052 9570 4052 9576 4058 9578
$$
LAFLIN1 follow-up statement
421
WGUS73 KEAX 210924
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
424 AM CDT SAT JUN 21 2014
MOC005-210939-
/O.EXP.KEAX.FF.W.0016.000000T0000Z-140621T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ATCHISON MO-
424 AM CDT SAT JUN 21 2014
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR ATCHISON COUNTY
WILL BE ALLOWED TO EXPIRE AT 430 AM CDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4059 9571 4058 9520 4048 9520 4048 9518
4044 9518 4030 9565 4032 9566 4034 9563
4041 9566 4044 9565 4048 9570 4049 9569
4051 9570 4052 9566 4054 9566 4056 9568
4052 9570 4052 9576 4058 9578
$$
LAFLINWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 6:30 PM CDT, 6 hours 3 minutes earlier.
Area forecast discussion, Jun 20, 6:30 PM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 630 PM CDT Fri Jun 20 2014 .DISCUSSION... Issued at 329 PM CDT FRI JUN 20 2014 This afternoon - evening: There are several different, subtle features helping to produce thunderstorms this afternoon. The first is a northwest to southeast theta-e discontinuity that helped to trigger storms in our southeastern zones. The second is an east to west oriented outflow boundary that settled into our northeastern zones and helped trigger a few showers and storms through Macon county. Instability is strongest in our southwest where perhaps as much as 4000 to 5000 J/kg of surface based CAPE is present. Shear is very weak so there will be little potential for storms to become organized. But given the extreme instability and the high downdraft CAPE values, the southwestern storms will have the potential to produce strong downburst winds. With little ability for storm organization, these storms should diminish/die off at or around sunset. Tonight: Focus will then shift to the activity developing over Nebraska along a stationary front. Instability is also extreme along that boundary and shear is marginally better so there is some better potential for storms to organize, develop a cold pool and slide to the southeast. However, models are in decent agreement that this potential complex of storms will weaken considerably as it does so, likely a result of the shear decreasing rapidly further south. For now, have maintained low PoPs across our northwest and eventually all of northern Missouri through the overnight hours to account for the potential of a convective system to impact that area. Saturday: Similar conditions to Friday are expected Saturday with high instability and weak shear. However there will likely be remnant outflow boundaries in the area. Forecast soundings already indicate a nearly uncapped environment so with a little bit of forcing from any boundary, convection should readily develop. Given the weak shear, strong downburst winds seem most likely with the strongest storms. They should also be mainly diurnal with dissipation/decay around or soon after sunset. Sunday - Monday: Medium range models continue to show good agreement in moving a convective complex across Kansas and into Missouri Sunday night into Monday. This is driven by an upper-level shortwave trough moving through the mainly quasi-zonal upper flow. Have continued to trend higher on QPF amounts and have kept PoPs in the high likely category. Tuesday - Friday: The upper pattern will remain mainly zonal however, models begin to lose their consistency with the ECMWF showing broad but shallow ridging across the CONUS and the GFS and the GEM showing broad troughing over the eastern half of the country with ridging building into the Rockies for Wednesday that then spreads east later in the week. Models are almost out of phase with the upper pattern by the end of the week so confidence really decreases. Overall, the forecast calls for below normal highs through mid week with a trend towards near normal late in the week. With no real change in the low-level moisture, there could periodic chances for storms as well. && .AVIATION...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 628 PM CDT FRI JUN 20 2014 VFR conditions will prevail with little change in wind speed/direction. Occasional periods of scattered cloud cover expected from cirrus and diurnal cumulus. Chances for precipitation should remain off to the north and east of terminals tonight into Saturday. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && DISCUSSION...CDB AVIATION...Blair
Hazardous weather outlook, Jun 20, 9:09 PM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 909 PM CDT FRI JUN 20 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-220215- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 909 PM CDT FRI JUN 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT THE POTENTIAL EXISTS FOR A CLUSTER OF THUNDERSTORMS TO MOVE SOUTHEAST FROM NEBRASKA AND IOWA INTO NORTHERN MISSOURI. SEVERE WEATHER IN THE FORM OF DAMAGING WIND GUSTS WILL BE POSSIBLE LATE THIS EVENING AND EARLY TONIGHT OVER NORTHERN MISSOURI. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH MIDDLE NEXT WEEK. A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE SATURDAY...BUT COVERAGE OF STORMS SHOULD BE LOW. OTHERWISE, HEAVY RAIN SUNDAY NIGHT INTO MONDAY MAY LEAD TO LOCALIZED FLOODING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF BLAIR
In the hours before
Special weather statement, Jun 20, 10:07 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1007 PM CDT FRI JUN 20 2014
MOZ001>003-011-210345-
ATCHISON MO-HOLT MO-NODAWAY MO-WORTH MO-
1007 PM CDT FRI JUN 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON...WESTERN WORTH...
NODAWAY AND NORTHERN HOLT COUNTIES UNTIL 1045 PM CDT...
AT 1004 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 33 MILES NORTH OF
BEDFORD TO 21 MILES NORTHEAST OF COIN TO 8 MILES NORTHWEST OF COIN TO
18 MILES NORTH OF NEBRASKA CITY...AND MOVING SOUTHEAST AT 35 MPH.
AN OUTFLOW BOUNDARY WITH WIND GUSTS UP TO 50 MPH PRECEDE THE LINE OF
THUNDERSTORMS BY 10 TO 20 MINUTES. IN ADDITION...HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING ARE EXPECTED WHEN THE THUNDERSTORMS
ARRIVE.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
TARKIO...MARYVILLE...BURLINGTON JUNCTION...HOPKINS...SKIDMORE...
ROCKPORT...FAIRFAX...MAITLAND...RAVENWOOD...ELMO...WESTBORO...
CLEARMONT...QUITMAN...PICKERING...SHERIDAN...WATSON...PARNELL...
PHELPS CITY...GRAHAM AND ARKOE.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 99 AND 123.
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4057 9433 4039 9453 4039 9460 4031 9460
4015 9477 4027 9556 4029 9555 4030 9559
4037 9565 4041 9566 4045 9565 4047 9570
4051 9570 4052 9566 4054 9566 4056 9568
4052 9570 4052 9575 4059 9577
TIME...MOT...LOC 0306Z 329DEG 31KT 4113 9478 4088 9499
4070 9537 4091 9579
MJSpecial weather statement, Jun 20, 11:54 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1154 PM CDT FRI JUN 20 2014
MOZ001-002-210530-
ATCHISON MO-NODAWAY MO-
1154 PM CDT FRI JUN 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON AND NORTHWESTERN NODAWAY
COUNTIES UNTIL 1230 AM CDT...
AT 1152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TARKIO...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WESTBORO.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 115 AND 123.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4058 9503 4033 9543 4052 9566 4056 9567
4056 9568 4055 9569 4056 9571 4059 9566
TIME...MOT...LOC 0454Z 227DEG 20KT 4049 9536
LAFLINThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 10:07 PM CDT | Special Weather Statement | EAX | Atchison, Nodaway | 38 min |
| Jun 20, 11:54 PM CDT | Special Weather Statement | EAX | Atchison | 36 min |
| Jun 21, 8:19 AM CDT | River Flood Warning | EAX | Atchison, Holt | 33 hr |
Nearby
Flash Flood Warnings in Missouri, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.